West Virginia, 2024

Damaging Winds in West Virginia, May 26, 2024

May 26, 2024 · NWS PBZ · 20 events in 7 counties and zones

A well-developed squall line cross the region during the late afternoon and early evening hours of May 26th. The environment, including a 40-50 knot low-level jet and some 1000-1500 J/kg of surface-based CAPE, helped to maintain the intensity of the line across eastern Ohio and northern West Virginia and into Pennsylvania, before fading somewhat after sunset to the north and east of Pittsburgh.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$633,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A well-developed squall line cross the region during the late afternoon and early evening hours of May 26th. The environment, including a 40-50 knot low-level jet and some 1000-1500 J/kg of surface-based CAPE, helped to maintain the intensity of the line across eastern Ohio and northern West Virginia and into Pennsylvania, before fading somewhat after sunset to the north and east of Pittsburgh. Widespread damage to trees and power lines was reported, with a few instances of structural damage as well.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 26, 1:26 PM EST, 3 hours 53 minutes earlier.

Area forecast discussion, May 26, 1:26 PM EST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
226 PM EDT Sun May 26 2024

.SYNOPSIS...
A line of potentially strong to severe thunderstorms will move
through Sunday night with additional storms possible for Memorial
Day, some of which could also be strong to severe. Periodic rain
chances and cooler temperatures then take hold through the upcoming
week as we're plagued by an East Coast upper trough.

&&

.NEAR TERM /THROUGH TONIGHT/...
KEY MESSAGES:

- Another round of strong to severe storms possible this evening
- Damaging wind, a spin up tornado, and excessive rainfall will
  be the main threats
-------------------------------------------------------------------

Flat upper ridging and surface high pressure make a brief
appearance in the wake of Saturday's cold front and provide a
dry day through this afternoon. This will be the best day of
the holiday weekend with little noticeable difference in the
airmass behind the cold front as NBM probability for >85F is
40-60% mainly from Pittsburgh south. It will feel on the muggier
side too with dew points in the low to mid 60s. The only
wrinkle will be increasing moisture in developing southwest flow
aloft that will overspread mid/upper level clouds this
afternoon ahead of a line of showers and thunderstorms that will
move across the area.

Latest CAMs have been consistent advancing an already developed squall
line across the Tennessee Valley into our area with the support
of an upper shortwave. Most likely timing to reach our western-
most counties being around 5pm. The highest threat for severe
will be in eastern Ohio where a Slight Risk (2/5) is in place;
elsewhere the Marginal (1/5) remains. Despite the line's arrival
into western PA around sunset, it may be able to maintain its
strength aided by a developing 30-50 knot 850 mb jet and hi res
ensemble mean CAPE of 1000-1500 J/kg. Of concern with this line
will be primarily damaging wind, but a conditional QLCS tornado
threat may exist as well. Forecast soundings depict a veering
wind profile ahead of the line (resultant of the increasing
south/southwest LLJ atop a southerly/southeasterly surface
wind), 20-30 kt of 0-3 km shear oriented nearly line-normal to
the northwest/southeast oriented squall line, and up to 100 J/kg
of 3CAPE to promote stretching. Thus, if the line remains
balanced/shear dominant, in addition to a damaging wind threat,
any part of the line that surges with an orientation
perpendicular to the 0-3 km shear vector may support the risk
for QLCS tornadogenesis. The one question, and potential
limiting factor for tornadoes, will be DCAPE values >750 J/kg
which may aid in making the line cold pool dominant and thus
limiting the tornado threat. The 2% tornado risk has been
expanded further east because of this concern. Heavy rain may
accompany the line as well which could pose a localized flooding
concern especially across urban areas and locations that got
the most rain the past 24 hours.

The line will push out of our area around midnight and give us brief
break before additional energy pivots around an upper low across the
Great Lakes and redevelopment of rain showers is expected south and
west of Pittsburgh. Hi res ensemble 90th percentile (reasonable
worst case scenario) doesn't paint much more than 0.30"/hr rates, so
despite this area seeing the most rain in the past 24 hours, don't
expect to see widespread flooding concerns outside of perhaps some
minor issues in flood prone areas.
&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
KEY MESSAGES:

- Another round of potentially strong to severe thunderstorms Monday
  afternoon
- Daily rain chances and below normal temperatures take over
-------------------------------------------------------------------

Ensembles indicate only slight deviations from the mean in regard to
the depth of an upper trough and additional shortwave energy
traversing an upper low spinning across the Great Lakes through
mid week. Aided by daytime heating and slow passage of a cold
front, yet another round of strong to severe thunderstorms is
possible on Monday with most of our area again outlined in a
Marginal Risk save for the higher elevations of PA/WV which are
in a Slight Risk. With the threat for any lingering boundaries
from Sunday or other focuses of development not being resolved
by current CAMs, confidence in coverage and development is low.
That said, initiation along the ridges by late morning quickly
moving off to our east is possible. Along and ahead of the cold
front, we'll likely see additional convection across eastern OH
and western PA, but destabilization remains in question owing to
breaks of cloud coverage as southwest flow aloft advects in
moisture ahead of the front. Large spreads in NBM low end vs.
high end coverage lend lower confidence to this aspect of the
forecast. Mean CAPE is progged around 800 J/kg and effective
shear near 30 knots, so some strong to severe storms are
possible with primary threats of damaging wind and hail, but
trends will need to be monitored. Highs Monday will be thus be
cooler than those over the weekend with mid 70s most likely but
dependent on the cloud cover.

The upper low will swing more shortwaves around its base and aid in
daily, diurnally driven scattered precipitation chances as well as
below normal temperatures. Late Tuesday into Wednesday morning may
feature the highest rain chances as a more potent shortwave and
surface trough cross the region with 24 hour totals ranging from a
trace to 0.75" at most.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
KEY MESSAGES:

- Cool temperatures continue through the end of the week
- Dry weather favored to take over by Thursday
-------------------------------------------------------------------

By Thursday, ensemble disagreement increases with the axis and
strength of the upper trough, but any flavor of solutions doesn't
kick it out of the eastern CONUS until toward next weekend. Broad
surface high pressure should build on Thursday and turn the area
dry, but it's possible that it's slower to build and shower chances
continue into Thursday especially as a potent upper wave makes one
final pass through the area before upper ridging finally builds with
decent confidence among the long range ensembles. Lows may dip as
cool as the low to mid 40s come mid to late week as the cooler
airmass settles in with highs 5-8 degrees below average.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A scattered to broken cu field has developed this afternoon with
cigs hovering at low-end VFR levels for the most part (3-5kft
AGL). Thickening cirrus may result in this cu field diminishing
somewhat as we head into late afternoon, before low clouds
increase again as a squall line enters the area from the west.
The timing for the line of thunderstorms has remain largely
unchanged as of the 18Z update and is expected to reach ZZV
around 22Z, PIT around 00Z, and DUJ around 03Z. This initial
line of convection may have embedded strong to severe
thunderstorms capable of producing damaging straight-line winds
and possibly a brief tornado or two.

After the first line passes through, a brief lull is expected,
followed by another round of showers and possibly a few
thunderstorms during overnight hours, starting mainly after 05Z
at ZZV, 08Z at PIT, and 11Z at DUJ. With this second overnight
round will also come more widespread restrictions as ceilings
lower to MVFR levels (IFR also possible at FKL/DUJ). These
showers and restrictions continue through Monday morning, likely
not improving until the tail end (or just beyond) the current
24hr TAF cycle.

Winds remain light and generally out of the south through this
evening and tonight before veering to more southwesterly and
increasing slightly to around 10-12 knots with infrequent gusts
to 20 knots by Monday morning.

.Outlook...
Conditions return to VFR Monday afternoon, but periodic
restrictions and rain chances continue through mid-week as a
series of disturbances move through the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...MLB
NEAR TERM...MLB
SHORT TERM...MLB
LONG TERM...MLB
AVIATION...Cermak
Hazardous weather outlook, May 26, 1:01 PM EST, 4 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
201 PM EDT Sun May 26 2024

OHZ041-050-PAZ007>009-013>016-020>022-029-031-073>078-WVZ001>004-012-
021-509>514-271815-
Columbiana-Jefferson OH-Mercer-Venango-Forest-Lawrence-Butler-
Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
201 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected late this evening and into
the overnight. Some storms may be severe with damaging wind, hail,
and tornadoes possible. Heavy rainfall could lead to localized
flooding concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are possible again on Monday. Some may be
strong to severe with wind and hail being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

OHZ039-040-048-049-057>059-068-069-271815-
Tuscarawas-Carroll-Coshocton-Harrison-Muskingum-Guernsey-Belmont-
Noble-Monroe-
201 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...This afternoon and tonight.

Showers and thunderstorms are expected late this evening and into
the overnight. Some storms may be severe with damaging wind, hail,
and tornadoes possible. Heavy rainfall could lead to localized
flooding concerns.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are possible again on Monday. Some may be
strong to severe with wind and hail being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

MLB

In the hours before

Local storm report, May 26, 2:13 PM EST, 3 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
313 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     Tstm Wnd Dmg     Vanport                 40.68N  80.33W
05/25/2024                   Beaver             PA   Broadcast Media

            Trees down and carport blown around. Time estimated via
            radar.

&&

Event Number PBZ2404759

MLB
Local storm report, May 26, 2:21 PM EST, 2 hours 58 minutes before
Preliminary Local Storm Report...Corrected
National Weather Service Pittsburgh PA
321 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     Tstm Wnd Dmg     Vanport                 40.68N  80.33W
05/25/2024                   Beaver             PA   911 Call Center

            Trees down on River Road

&&

Corrected event time

Event Number PBZ2404707

MLB
Local storm report, May 26, 4:27 PM EST, 52 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
527 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     Tstm Wnd Dmg     1 N South Zanesville    39.92N  82.02W
05/26/2024                   Muskingum          OH   911 Call Center

            Tree and power lines down, closing the road.

&&

Event Number PBZ2404760

CL
Local storm report, May 26, 4:49 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
549 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     Tstm Wnd Dmg     Coshocton               40.26N  81.84W
05/26/2024                   Coshocton          OH   Law Enforcement

            Multiple wires down at the intersection of Cambridge
            Road and Denman Avenue.

&&

Event Number PBZ2404761

CL
Local storm report, May 26, 4:54 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
554 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     Tstm Wnd Dmg     1 SE Cambridge          40.02N  81.58W
05/26/2024                   Guernsey           OH   Law Enforcement

            Tree fell on to a trailer on Orme Avenue.

&&

Event Number PBZ2404762

CL
Local storm report, May 26, 5:14 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Pittsburgh PA
614 PM EDT Sun May 26 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     Tstm Wnd Dmg     West Lafayette          40.27N  81.75W
05/26/2024                   Coshocton          OH   Trained Spotter

            Trees and power lines down. Time estimated from radar.

&&

Event Number PBZ2404763

CL

The radar

The Pittsburgh radar (KPBZ), 111 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wetzel

When
May 26, 5:19 PM EST
Where
Wetzel County, 0.87 mi NW of New Martinsville
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
39.660, -80.860

Roof damage was reported at the Riverside Shopping Center, and power poles were also snapped.

Thunderstorm Wind, Wetzel

When
May 26, 5:20 PM EST
Where
Wetzel County, 0.87 mi NW of New Martinsville
Measured
50 kt (58 mph) estimated gust
Property damage
$100,000
Reported by
911 Call Center
Coordinates
39.660, -80.860

Widespread tree and power line damage was noted in the county.

Thunderstorm Wind, Marshall

When
May 26, 5:30 PM EST
Where
Marshall County, 1.74 mi SE of Mc Keefrey
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
39.860, -80.760

Trees were reported down near County Route 88/9.

Thunderstorm Wind, Marshall

When
May 26, 5:40 PM EST
Where
Marshall County, 1.48 mi NNW of Limestone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
39.950, -80.660

Trees were reported down near State Route 250.

Thunderstorm Wind, Ohio

When
May 26, 5:56 PM EST
Where
Ohio County, 0.69 mi N of Valley Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
40.090, -80.570

Numerous trees were reported down in town.

Thunderstorm Wind, Ohio

When
May 26, 5:57 PM EST
Where
Ohio County, 1.26 mi ENE of Wheeling
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
40.080, -80.700

Many trees were reported down to the north of Wheeling.

Thunderstorm Wind, Ohio

When
May 26, 6:05 PM EST
Where
Ohio County, 0.53 mi W of West Liberty
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
40.170, -80.590

Numerous trees were reported down near West Liberty.

Thunderstorm Wind, Marion

When
May 26, 6:12 PM EST
Where
Marion County, 0.87 mi SE of Bethlehem
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
State Official
Coordinates
39.460, -80.260

Numerous trees were reported down in the area.

Thunderstorm Wind, Marion

When
May 26, 6:19 PM EST
Where
Marion County, 0.87 mi SW of Colfax
Measured
50 kt (58 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
39.460, -80.140

Numerous trees were reported down near Pleasant Valley.

Thunderstorm Wind, Tucker

When
May 26, 6:26 PM EST
Where
Tucker County, 0.69 mi N of Porterwood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.090, -79.680

A treed was downed inside the city limits of Parsons.

Thunderstorm Wind, Monongalia

When
May 26, 6:34 PM EST
Where
Monongalia County, 0.87 mi SE of Cassville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
39.660, -80.060

Many trees were reported down in the area of Cassville.

Thunderstorm Wind, Preston

When
May 26, 6:39 PM EST
Where
Preston County, 0.53 mi W of Rowlesburg
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.350, -79.680

Many trees were reported to be downed in the Rowlesburg area.

Thunderstorm Wind, Preston

When
May 26, 6:39 PM EST
Where
Preston County, 0.69 mi N of Tunnelton
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
39.390, -79.750

Numerous trees were downed in an around Tunnelton.

Thunderstorm Wind, Tucker

When
May 26, 6:39 PM EST
Where
Tucker County, 1.07 mi W of Lead Mine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
39.180, -79.600

A tree fell on a camper at Horseshow Recreation area, with no injuries reported.

Thunderstorm Wind, Monongalia

When
May 26, 6:40 PM EST
Where
Monongalia County, 0.69 mi N of West Vanvoorhis
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
39.710, -79.950

Trees were reported down on Fort Martin Road.

Thunderstorm Wind, Monongalia

When
May 26, 6:40 PM EST
Where
Monongalia County, 1.27 mi WSW of Fieldcrest
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
39.640, -79.950

Many trees were reported down in the area.

Thunderstorm Wind, Monongalia

When
May 26, 6:47 PM EST
Where
Monongalia County, 1.06 mi E of Ices Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
39.670, -79.850

Many trees were reported down in the area of Cheat Lake.

Thunderstorm Wind, Preston

When
May 26, 6:48 PM EST
Where
Preston County, Kingwood
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
39.470, -79.680

Numerous trees were reported down in the Kingwood area.

Thunderstorm Wind, Preston

When
May 26, 6:52 PM EST
Where
Preston County, 0.87 mi SW of Albright
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
State Official
Coordinates
39.490, -79.640

Numerous trees were downed in and around Albright.

Thunderstorm Wind, Preston

When
May 26, 6:55 PM EST
Where
Preston County, 0.87 mi SE of Terra Alta
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
39.440, -79.540

Terra Alta had numerous trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2024Every state in 2024This day in weather historyWarnings in West Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1183569, 1183570, 1183571, 1183572, 1183573, 1183574, 1183576, 1183577, 1183579, 1184472, 1184474, 1184475, 1184476, 1184477, 1183580, 1184478, 1184479, 1184484, 1184485, 1184486.